Alert archive / South Dakota / Tornado Warnings in 2000

Tornado Warning 9, NWS Rapid City, SD

July 24, 2000Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 24, 2000, 5:45 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 5:45 PM CDT (22:45 UTC)
Expired
Jul 24, 2000, 6:30 PM CDT
In force
45 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Todd County, SD, Tripp County, SD

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:48 PM CDTHail 2.75Mosher, SD
Jul 24, 5:48 PM CDTHail 2.75Okreek, SD
Jul 24, 5:50 PM CDTTornado F0Mosher, SD
Jul 24, 5:50 PM CDTHail 2.75Carter, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 242252
TORRAP

SDC121-123-242330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHEASTERN TODD COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM OVER CARTER...OR ABOUT 18 MILES WEST OF
  WINNER...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS AFFECTED
  KEYAPAHA AROUND 630 PM CDT

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4343 10010 4344 10035 4311 10043 4308 10011

HELGESON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 24, 3:45 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 24, 3:45 PM CDT, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT MON JUL 24 2000

SFC RIDGE TO BUILD IN AND TO THE E TODAY WILL MAKE FOR QUIET WX. BY
TONIGHT...SFC RIDGE PUSHES FAR ENOUGH E TO SET UP RETURN FLOW OVR
ERN WY AND WRN SD. THIS COUPLED WITH H7 WAA MAY BE ENOUGH TO TRIGGER
A FEW STORMS IN THESE LOCATIONS...SO MENTIONED ISOLD -TSRA THERE. BY
WED AFTERNOON MDLS PROG ENOUGH H20 TO HAVE MADE IT BACK TO THE AREA
FOR LESS OF A CAP AND RESPECTABLE CAPE. THIS COUPLED WITH A WEAK YET
ADEQUATE WAVE MOVING THROUGH WY WILL COMBINE TO PRODUCE THE BEST CHC
OF PRECIP OUT OF THE NEXT 48 HRS WED AFTERNOON AND EVENING. WITH
LLVL MOISTURE A LITTLE LACKING IN THE W...PRECIP AMOUNTS IN THE W
WILL BE LOW AS EVAP HOGS ALOT OF IT. NUMERICAL TEMP GUIDANCE HAS
BEEN VERY GOOD THE LAST SEVERAL DAYS AND HAVE GENERALLY FOLLOWED IT AGAIN
WITH A BIAS TOWARDS FWC AND ETA SOUNDINGS IN SOME LOCATIONS.

.UNR...NONE.
BAILEY

In the hours before

Special weather statement, Jul 24, 11:47 AM CDT, 5 hours 58 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1028 AM MDT SUN JUL 23 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA...

A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER
CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST
OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

RICHARDS
Special weather statement, Jul 24, 11:48 AM CDT, 5 hours 57 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-242130-

SEVERE WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 AM MDT MON JUL 24 2000

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL SOUTH DAKOTA...

A COLD FRONT MOVING SOUTHEASTWARD INTO MOIST AND UNSTABLE AIR OVER
CENTRAL SOUTH DAKOTA WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. AS A RESULT...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

THE AREA WITH THE BEST CHANCE FOR SEVERE WEATHER IS GENERALLY EAST
OF A LINE FROM PIERRE TO KADOKA TO MARTIN. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

RICHARDS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:48 AM CDTSevere Thunderstorm WarningUNRHarding57 min
Jul 24, 5:28 PM CDTSevere Thunderstorm WarningUNRTripp32 min
Jul 24, 6:25 PM CDTTornado WarningUNRTripp50 min
Jul 24, 6:42 PM CDTSevere Thunderstorm WarningUNRTodd28 min

Nearby

Tornado Warnings in South Dakota, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.